VC density of definable families over valued fields

  • Saugata Basu

    Purdue University, West Lafayette, USA
  • Deepam Patel

    Purdue University, West Lafayette, USA
VC density of definable families over valued fields cover
Download PDF

This article is published open access under our Subscribe to Open model.


We prove a tight bound on the number of realized 0=1 patterns (or equivalently on the Vapnik–Chervonenkis codensity) of definable families in models of the theory of algebraically closed valued fields with a non-archimedean valuation. Our result improves the best known result in this direction proved by Aschenbrenner, Dolich, Haskell, Macpherson and Starchenko, who proved a weaker bound in the restricted case where the characteristics of the field and its residue field are both assumed to be 0. The bound obtained here is optimal and without any restriction on the characteristics.

We obtain the aforementioned bound as a consequence of another result on bounding the Betti numbers of semi-algebraic subsets of certain Berkovich analytic spaces, mirroring similar results known already in the case of o-minimal structure and for real closed as well as algebraically closed fields. The latter result is the first result in this direction and is possibly of independent interest. Its proof relies heavily on recent results of Hrushovski and Loeser on the topology of semi-algebraic subsets of Berkovich analytic spaces.

Cite this article

Saugata Basu, Deepam Patel, VC density of definable families over valued fields. J. Eur. Math. Soc. 23 (2021), no. 7, pp. 2361–2403

DOI 10.4171/JEMS/1056